Alert archive / Michigan / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 13, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at May 20, 2024, 9:41 PM EDT for 5 counties in Michigan. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2024, 9:41 PM EDT (01:41 UTC)
- Expired
- May 20, 2024, 9:57 PM EDT
- In force
- 16 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Alcona County, MI, Alpena County, MI, Iosco County, MI, Montmorency County, MI, Oscoda County, MI
The radar
The NCL Michigan radar (KAPX), 102 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 1.7 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 1475 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
802
WUUS53 KAPX 210141
SVRAPX
MIC001-007-069-119-135-210230-
/O.NEW.KAPX.SV.W.0013.240521T0141Z-240521T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
941 PM EDT Mon May 20 2024
The National Weather Service in Gaylord has issued a
* Severe Thunderstorm Warning for...
Southwestern Alpena County in northern Michigan...
Alcona County in northern Michigan...
Southeastern Montmorency County in northern Michigan...
Northeastern Oscoda County in northern Michigan...
Northeastern Iosco County in northern Michigan...
* Until 1030 PM EDT.
* At 941 PM EDT, severe thunderstorms were located along a line
extending from near Comins to near Barton City to 8 miles northeast
of Plainfield Township, moving northeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Barton City around 945 PM EDT.
Mikado and Hubbard Lake around 950 PM EDT.
Lincoln, Lost Lake Woods, and Ossineke Township around 955 PM EDT.
Harrisville, The Town Of Hubbard Lake, Spruce, and Spratt around
1000 PM EDT.
Ossineke and Harrisville State Park around 1005 PM EDT.
Black River and Negwegon State Park around 1010 PM EDT.
Other locations impacted by these severe thunderstorms include Devils
Lake, Milen Township, Mitchell Township, and Sid Town.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4461 8326 4447 8328 4441 8367 4456 8369
4464 8378 4477 8403 4513 8384 4497 8337
4495 8338 4494 8337 4495 8332 4493 8328
4487 8327 4485 8324 4475 8325 4471 8322
TIME...MOT...LOC 0141Z 228DEG 33KT 4480 8395 4466 8368 4445 8357
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Cornish1 follow-up statement
706
WWUS53 KAPX 210157
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
957 PM EDT Mon May 20 2024
MIC001-007-069-119-135-210206-
/O.CAN.KAPX.SV.W.0013.000000T0000Z-240521T0230Z/
Alpena MI-Alcona MI-Montmorency MI-Oscoda MI-Iosco MI-
957 PM EDT Mon May 20 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ALPENA...
ALCONA...SOUTHEASTERN MONTMORENCY...NORTHEASTERN OSCODA AND
NORTHEASTERN IOSCO COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However, gusty winds
to 50 mph are still possible with these thunderstorms.
&&
LAT...LON 4461 8326 4447 8328 4441 8367 4456 8369
4464 8378 4477 8403 4513 8384 4497 8337
4495 8338 4494 8337 4495 8332 4493 8328
4487 8327 4485 8324 4475 8325 4471 8322
TIME...MOT...LOC 0154Z 228DEG 33KT 4488 8382 4474 8355 4453 8344
$$
CornishWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 7:00 PM EDT, 2 hours 41 minutes earlier. Its key messages:
- An isolated strong to marginally severe storm or two possible through this evening.
- Better chance for strong to severe storms with a potential squall line Tuesday night in advance of a surface cold front.
Area forecast discussion, May 20, 7:00 PM EDT, 2 hours 41 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 700 PM EDT Mon May 20 2024 .KEY MESSAGES... - An isolated strong to marginally severe storm or two possible through this evening. - Better chance for strong to severe storms with a potential squall line Tuesday night in advance of a surface cold front. && .SHORT TERM /THROUGH TUESDAY/... Issued at 245 PM EDT Mon May 20 2024 Marginal instability/winds aloft in advance of a short wave evident on water vapor imagery over southern Illinois tonight. An area of showers and embedded thunderstorms is expected to progress across northern Michigan through the evening and the early overnight hours. Severe potential appears to be on the low side from the combination of the loss of daytime heating, limited moisture and marginal instability (just a few hundred J/kg of mixed layer cape and 0-6 km bulk shear of 30-35 knots). Although not expected, can not totally rule out the possibility of an isolated severe storm or two with damaging winds and large hail the primary threats. A break in the action is then expected late tonight into much of the daylight hours of Tuesday. Can not rule out an instability driven pop up shower or storm Tuesday afternoon (mainly across northeast lower). A bigger threat for severe storms arrives Tuesday night (see long term forecast discussion below). Muggy tonight with lows in the 50s to near 60. Highs Tuesday ranging from the low and mid 70s north to the low and mid 80s south. && .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... Issued at 245 PM EDT Mon May 20 2024 PATTERN SYNOPSIS/FORECAST: A digging trough and its associated surface low is expected to track into the Midwest resulting in an influx of deep moisture to the area. This will be enough forcing to push a warm front, located in southern Michigan, northward into the area, leading to rain showers and possible strong to severe thunderstorms for late Tuesday/ Tuesday night. As the aforementioned surface low tracks out of the region, cooler air will slowly wrap around the low and be pushed into Northern Michigan. As such, temperatures will be warmer to start off the week with daytime highs in the 70s, before more seasonable temperatures set in for later in the week. PRIMARY FORECAST CONCERNS: - Tuesday Night: A digging trough and its associated surface low will track into the western portion of Lake Superior. The aforementioned low will deepen and strengthen as it tracks to the Lake. Along the way, strong southerly winds will push a front north into the APX footprint and provide enough lift to support strong to severe thunderstorms for late Tuesday/ Tuesday night. A deep moisture fetch is had with this setup as southerly winds draw ample moisture in from the Gulf. One thing we will have to watch is if any potential activity downstate materializes and cuts off the deep moisture fetch, essentially hindering the chances of severe weather. With atmospheric conditions being primed for this event, another question will be if the nocturnal nature of the frontal passage will disrupt initiation along the front. As stated by the previous forecaster, the current thinking of linear mode storms (squall line / MCS) is still expected, making the main threat with this event being strong winds. However, a strong low-level jet will take full advantage of this event to help produce strong shear and opens the door for some storms capable of producing hail in stronger updrafts within the line. A quick spin-up tornado along the line as it surges northeastward into northern Michigan will also be possible and cannot be ruled out with ample shear, moisture, and instability/lift? available. SPC (Storm Prediction Center) continues to have a Slight Risk (2/5) across much of northern lower Michigan and Marginal Risk (1/5) elsewhere. Continue to monitor the latest forecast and be sure to have multiple ways of receiving weather alerts to ensure you are weather aware. && .AVIATION /00Z TAFS THROUGH 00Z TUESDAY/... Issued at 700 PM EDT Mon May 20 2024 Compact area of low pressure will continue to track eastward out of Wisconsin and thru Lake Michigan and Lower Michigan tonight. Widespread showers and embedded thunderstorms will impact much of Northern Lower Michigan tonight as this system moves thru our area. Eastern Upper Michigan will remain along the northern periphery of deep moisture and better lift from this system. Precip chances will temporarily end late tonight into Tuesday... before better chances of convection redevelop Tuesday night. Prevailing conditions will remain VFR this evening...dropping to MVFR/IFR at times with in heavier showers/storms. Conditions will drop to MVFR later tonight...before improving to VFR on Tuesday during our break in the action. Mainly light/variable winds tonight will lend to lake breeze development on Tuesday. && .APX WATCHES/WARNINGS/ADVISORIES... MI...None. MARINE...None. && SHORT TERM...AJS LONG TERM...NSC AVIATION...MLR
Hazardous weather outlook, May 20, 3:25 PM EDT, 6 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 325 PM EDT Mon May 20 2024 MIZ016>018-020>036-041-042-086>088-095>099-211930- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 325 PM EDT Mon May 20 2024 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...This afternoon and tonight. An isolated strong to severe storm or two possible through this evening. Primary threats will be damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Showers and thunderstorms, some of which may be severe, are expected across northern Michigan Tuesday night into early Wednesday morning. Primary hazard is damaging wind, though some large hail and an isolated tornado will also be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon into this evening...and again Tuesday night. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-211930- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 325 PM EDT Mon May 20 2024 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...This afternoon and tonight. An isolated strong to severe storm or two possible through this evening. Primary threats will be damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Showers and thunderstorms, some of which may be severe, are expected across northern Michigan Tuesday night into early Wednesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon into this evening...and again Tuesday night. For more information visit http://weather.gov/gaylord.
In the hours before
Special weather statement, May 20, 7:40 PM EDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Gaylord MI
740 PM EDT Mon May 20 2024
MIZ033-034-210045-
Roscommon MI-Missaukee MI-
740 PM EDT Mon May 20 2024
...STRONG THUNDERSTORMS WILL IMPACT ROSCOMMON AND MISSAUKEE COUNTIES
THROUGH 845 PM EDT...
At 740 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Morey to near Evart. Movement was
northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Houghton Lake, Roscommon, Lake City, Prudenville, Mcbain,
Moddersville, Vogel Center, Higgins Lake, North Higgins Lake,
Roscommon Township, Lucas, Jennings, Roscommon County Airport,
Moorestown, Morey, Falmouth, South Higgins Lake, Merritt, and
Stittsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4416 8533 4451 8533 4450 8451 4416 8459
TIME...MOT...LOC 2340Z 212DEG 41KT 4443 8511 4389 8520
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MLRLocal storm report, May 20, 9:18 PM EDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
918 PM EDT Mon May 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM Tstm Wnd Dmg 1 N Skeels 44.10N 84.59W
05/20/2024 Gladwin MI Emergency Mngr
Adams Road closed north of M-18 due to
downed power lines from thunderstorm winds.
Time estimated by radar.
&&
HADThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 8:04 PM EDT | Severe Thunderstorm Warning | APX | Gladwin, Missaukee, Roscommon | 41 min |
| May 20, 8:39 PM EDT | Severe Thunderstorm Warning | APX | Arenac, Gladwin, Ogemaw, Roscommon | 36 min |
| May 20, 9:02 PM EDT | Severe Thunderstorm Warning | APX | Alcona, Iosco, Ogemaw, Oscoda | 43 min |
| May 20, 9:53 PM EDT | Special Marine Warning | APX | 112 min | |
| May 21, 4:18 AM EDT | Small Craft Advisory | APX | 44 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.